×

zbMATH — the first resource for mathematics

Non-commutative symmetric Markov semigroups. (English) Zbl 0761.46051
The quadratic form technique is developed for the study of non- commutative elliptic operators. Symmetric Markov semigroups are constructed on semi-finite \(W^*\)-algebras by means of non-commutative Dirichlet forms. The approach is to exploit the Hilbert algebra and \(L^ p\)-spaces (in the sense of I. E. Segal) associated with a faithful normal semi-finite trace on the algebra. The construction of generators using unbounded derivations has hitherto been closely tied to the problem of establishing that the derivations themselves generate \(C^*\)- automorphism groups. Here a class of derivations called Dirichlet are introduced which yield Markov semigroups without necessarily being automorphism generators. Moreover a powerful armoury of limiting techniques is made available by the use of quadratic forms.
The potential for using Dirichlet forms in the construction of dynamical semigroups was noticed by S. Albeverio and R. Høegh-Krohn in the senventies. However the method was not exploited until recently. In the last few years J.-L. Sauvageot has used Dirichlet forms in constructing the transverse heat semigroups on a Riemannian foliation \(C^*\)-algebra [C. R. Acad. Sci. Paris, Sér. I 310, No. 7, 531-536 (1990; Zbl 0704.57019)], and E. B. Davies and O. S. Rothaus have studied the Bochner Laplacian of a Euclidean connection on a vector bundle by viewing it as the generator of a non-commutative Markov semigroup [J. Funct. Anal. 85, No. 2, 264-286 (1989; Zbl 0694.46049)]. Here the theory is developed from scratch with a \(W^*\)-point-of-view and many examples and applications are treated. The paper includes a summary of the most useful parts of non-commutative \(L^ p\)-theory.

MSC:
46L51 Noncommutative measure and integration
46L53 Noncommutative probability and statistics
46L54 Free probability and free operator algebras
47D07 Markov semigroups and applications to diffusion processes
57R30 Foliations in differential topology; geometric theory
PDF BibTeX XML Cite
Full Text: DOI EuDML
References:
[1] [AH-K] Albeverio, S., Høegh-Krohn, R.: Dirichlet forms and Markov semigroups onC *-algebras. Commun. Math. Phys.56, 173–187 (1977) · Zbl 0384.46043
[2] [AIR] Albeverio, S., Röckner, M.: Classical Dirichlet Forms on Topological Vector Spaces–Closability and a Cameron-Martin formula. J. Funct. anal.88 (no. 2), 395–436 (1990) · Zbl 0737.46036
[3] [ArY] Araki, H., Yamagami, S.: An inequality for Hilbert-Schmidt norm. Commun. Math. Phys.81, 89–96 (1981) · Zbl 0468.47013
[4] [Con] Connes, A.: Classification of injective factors. Ann. Math.104, 73–115 (1976) · Zbl 0343.46042
[5] [D1] Davies, E.B.: quantum theory of open systems. London: Academic Press 1976
[6] [D2] Davies, E.B.: One-parameter semigroups. London: Academic Press 1980
[7] [D3] Davies, E.B.: Heat kernels and spectral theory. London New York: Cambridge University Press 1989
[8] [DL] Davies, E.B., Lindsay, J.M.: Superderivations and symmetric Markov semigroups. (Preprint 1991) · Zbl 0799.46081
[9] [DR1] Davies, E.B., Rothaus, O.S.: Markov semigroups onC *-bundles J. Funct. Anal.85 (no. 2), 264–286 (1989) · Zbl 0694.46049
[10] [DR2] Davies, E.B., Rothaus, O.S.: A BLW inequality for vector bundles and applications to spectral bounds. J. Funct. Anal.86, (no. 2), 390–410 (1989) · Zbl 0696.58046
[11] [Dix] Dixmier, J.: Von Neumann algebras, 2nd ed., transl. F. Jellett Amsterdam: North-Holland 1981 · Zbl 0473.46040
[12] [Ev, D] Evans, D.E.: Quantum dynamical semigroups, symmetry groups, and locality. Acta. Appl. Math.2, 333–352 (1984) · Zbl 0598.46043
[13] [Ev, M] Evans, M.P.: Existence of quantum diffusions. Probab. Theory Relat. Fields81, 473–483 (1989) · Zbl 0667.60060
[14] [Gro] Gross, L.: Hypercontractivity and logarithmic Sobolev inequalities for the Clifford-Dirichlet form. Duke. Math. J.42 (no. 3), 383–396 (1975) · Zbl 0359.46038
[15] [Gui] Guichardet, A.: Symmetric Hilbert spaces and related topics. (Lect. Notes Math., vol. 261) Berlin Heidelberg New York: Springer 1972 · Zbl 0265.43008
[16] [Hud] Hudson, R.L.: Algebraic theory of quantum diffusions, In: Truman, A., Davies, I.M. (es.) Stochastic Mechanics and Stochastic Processes. Proceedings, Swansea 1986. (Lect. Notes Math., vol. 1325, pp. 113–124) Berlin Heidelberg New York: Springer 1988
[17] [HuP] Hudson, R.L., Parthasarathy, K.R.: Quantum Itô’s formula and stochastic evolutions. Commun. Math. Phys.93, 301–323 (1984) · Zbl 0546.60058
[18] [HuR] Hudson, R.L., Robinson, P.: Quantum diffusions and the non-commutative torus. Lett. Math. Phys.15, 47–53 (1988) · Zbl 0644.46047
[19] [Kun] Kunze, R.A.:L p Fourier transforms on locally compact unimodular groups. Trans. Am. Math. Soc.89, 519–540 (1958) · Zbl 0084.33905
[20] [LiY] Li, P., Yau, S.P.: Estimates of eigenvalues of a compact Riemannian manifold. Proc. Symp. Pure Math.36, 205–239 (1980)
[21] [L1] Lindsay, J.M.: Gaussian hypercontractivity revisited. J. Funct. Anal.92, 313–324 (1990) · Zbl 0713.46050
[22] [L2] Lindsay, J.M.: On generalised quantum stochastic integrals. (Preprint 1990)
[23] [MuN] Murray, F.J., von Neumann, J.: On rings of operators II. Trans. Am. Math. Soc.41, 208–248 (1937) · Zbl 0017.36001
[24] [Nel] Nelson, E.: Notes on non-commutative integration. J. Funct. Anal.15, 103–116 (1974) · Zbl 0292.46030
[25] [Sa1] Sauvageot, J.-L.: Quantum Dirichlet forms, differential calculus and semigroups. In: Quantum probability and applications V. Proceedings, Heidelberg 1988. Accardi, L., von Waldenfels, W. (eds.), (Lect. Notes Math., vol. 1442, pp. 334–346) Berlin Heidelberg New York: Springer 1990
[26] [Sa2] Sauvageot, J.-L.: Semi-groupe de la chaleur transverse sur laC *-algèbre d’un feulletage riemannien. C.R. Acad. Sci. Paris, Sér. I310, 531–536 (1990) · Zbl 0704.57019
[27] [Seg] Segal, I.E.: A non-commutative extension of abstract integration. Ann. Math.57, 401–456 (1953); Correction. Ann. Math.58, 595–596 (1953) · Zbl 0051.34201
[28] [Sko] Skorohod, A. V.: On a generalisation of a stochastic integral. Theory Probab. Appl.XX, 219–233 (1975)
[29] [Sti] Stinespring, W.F.: Integration theorems for gages and duality for unimodular groups Trans. Am. Math. Soc.,90, 15–56 (1959) · Zbl 0085.10202
[30] [Yea] Yeadon, F.J.: Non-commutativeL p-spaces. Math. Proc. Camb. Philos. Soc.77, 91–102 (1975) · Zbl 0327.46068
[31] [Zak] Zakai, M.: The Malliavin calculus., Acta Appl. Math.3, 175–207 (1985) · Zbl 0553.60053
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.